Table of Contents Author Guidelines Submit a Manuscript
Discrete Dynamics in Nature and Society
Volume 2015, Article ID 371852, 9 pages
http://dx.doi.org/10.1155/2015/371852
Research Article

Dynamical Behaviors of a Stage-Structured Predator-Prey Model with Harvesting Effort and Impulsive Diffusion

College of Mathematics, Chongqing Normal University, Chongqing 400047, China

Received 25 January 2015; Revised 9 May 2015; Accepted 13 May 2015

Academic Editor: Gian I. Bischi

Copyright © 2015 Lingzhi Huang and Zhichun Yang. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We consider a delayed predator-prey model with harvesting effort and impulsive diffusion between two patches. By the impulsive comparison theorem and the discrete dynamical system determined by the stroboscopic map, we obtain some sufficient conditions on the existence and global attractiveness of predator-eradicated periodic solution for the system. Furthermore, the permanence of the system is derived. The obtained results will modify and improve the ones in some existing publications and give the estimate for the ultimately low and upper boundedness of the systems.

1. Introduction

The effect of spatial factors in population dynamics is an interesting topic since dispersal often occurs between patches in ecological environment [1, 2]. Some models focused on dispersal process in continuous time meaning [3, 4]. However, many species diffuse only during a single period, and the diffusion often occurs in regular pulses. For example, when winter comes, birds will migrate between patches in search for a better environment, whereas they do not diffuse during other seasons. Since the short-time diffusion is often assumed to be in the form of impulses in the modeling process, some mathematical models on impulsive diffusion have been studied by impulsive differential equations (see, e.g., [511]). In [5], a single species model with impulsive diffusion was initially formulated bywhere, for the th patch, is the density of species in the logistic growth; and , , represent the right-hand limit and left-hand one at ; the parameters are the intrinsic growth rates and carrying capacities, respectively; the diffusion occurs at impulsive moments , ; is dispersal rate from the th patch to th, , . We assume that the net exchange from the th patch to th patch is proportional to the difference of population densities.

On the other hand, almost all species go through the life stage from the immature to the mature stage. Since it is necessary to spend units of time that the immature becomes the mature, time delay plays important role in stage-structured model. Aiello and Freedman [6] introduced the following stage-structured single species model:where represent the immature and mature populations densities, respectively, is the birth rate, are the immature and mature death rate, is the maturation time delay, and the term is the number of immature populations who were born at time and survive at time , and this term represents the transformation from the immature to the mature stages. Note that the death number of mature population is of a logistic nature, which is proportional to the square of the population with proportionality constant .

Recently, some stage-structured models with time delays and impulsive diffusion were investigated in [711]. Jiao et al. [7, 9] and Shao et al. [8, 10] investigated a class of predator-prey models with prey-impulsive diffusion between two patches in which the predator is subject to stage-structured effects (delayed effects) only in one of the patches. Dhar and Jatav [11] consider a delayed stage-structured predator-prey model with impulsive diffusion, and both of the predators in two patches are subject to stage-structured effects. Many interesting results in the mentioned publications mainly focused on the global attractiveness of the predator-eradicated periodic solution and the permanence of the systems. To manage effectively the species, we should know or estimate how many members the population has at large time in every patch when a species is uniformly permanent. Mathematically, this corresponds to the ultimately low and upper boundedness of solutions of the systems. Although the permanence was derived by the estimate for the ultimately upper boundedness of solutions, there are some errors or negligence on the estimate in [711] (see Remarks 4 and 6 below). In addition, according to Aiello and Freedman [6], it may be more reasonable to take the square function of the mature population as the death numbers of the mature than to take the linear one in [711].

Motivated by the above discussion, we propose the following stage-structured predator-prey model with generalized functional response, the harvesting effort of the mature predator, and impulsive diffusion between two predators’ territories:where for the th patch , are prey population density and predator populations density of the immature and the mature at time , respectively; represents the growth rate from the immature predator to the mature one; is the death rate of the immature predator; is the death rate of mature predator, which is of a logistic nature; is the harvesting rate of the mature population; is the rate of conversion of nutrients into the reproduction rate of the mature predator; represents a constant time to maturity; is the period of impulsive diffusion; and is dispersal rate; the other parameters have the same biological meaning in system (1). In addition, represents the functional response including Holling-type and Ivlev-type ones, which satisfies

Mathematically, the proposed system (3) generalizes some existing models. For example, (3) is the model in [7] when , , , and are removed; (3) becomes the model in [11] when , . In this paper, we will mainly investigate the existence and global attractiveness of periodic solution and the permanence for system (3) by employing the impulsive comparison theorem and the discrete dynamical system determined by the stroboscopic map. The obtained results will modify and improve the ones in some existing publications and give the estimate for the ultimately low and upper boundedness of the systems. Some examples and their simulations are given to illustrate the effectiveness of our results.

2. Preliminaries

Let be the solution of (3) with the initial conditionsFrom the theory of impulsive differential equations and the biological meanings, we can obtain the global existence and uniqueness of solution .

Note that the variables do not appear in the first, third, fifth, and sixth equations in (3). We will simplify the model and need to restrict our attention to the following system:

Suppose that , ; the above subsystem becomes model (1). Integrating and solving the first two equations of (1) between impulsive moments, we haveCombining with the impulsive diffusion, we obtain the following stroboscopic map:Here , , and , , .

We define a map such thatThe set of all iterations of the map is equivalent to the set of all density sequences generated by system (8).

By using the theory of monotone dynamical systems in [12], Hui and Chen [5] gave the following lemma.

Lemma 1. There exists a unique positive fixed point of map in (9), as . Furthermore, all nontrivial trajectories of system (1) approach the positive periodic solution with period , where

To obtain our results, we also need the following lemma.

Lemma 2 (see [13]). Consider the following delay differential equation:where , and are positive constants and for . One has the following:(i)if , then ;(ii)if , then .

3. Extinction of the Predator-Eradicated Periodic Solution

It is clear that system (6) has a predator-eradicated periodic solution , where the positive periodic functions with period are given in (10). In the following, we will show that it is globally attractive.

Theorem 3. Assume thatwhere , is a unique positive fixed point of map defined in (9) with and . Then the predator-eradicated periodic solution of (6) is globally attractive.

Proof. From (12), we can choose sufficiently small such thatIt follows from system (6) thatBy Lemma 1 and the comparison theorem of impulsive differential equation, we have , where are defined in (10). So, for given , there exists an such that for From the second and fourth equations in system (6), we getBy using the comparison theorem, it follows from Lemma 2 and the inequalities (13) that and . Therefore, for any sufficiently small positive number , there is an such that , for all . Since implies that , from system (6) we haveBy using the comparison theorem and Lemma 1, we can obtain that , , whereand is a unique positive fixed point of map defined in (9) with and . From (15) and (18), letting and , thenThe proof is complete.

Remark 4. is the maximum of the periodical function defined in (10), which is dependent on the sign of the constant , . However, the authors neglected the details when they derived the global attractivity of predator-eradicated periodic solution in [7, 8, 10, 11].

4. Permanence

Firstly, we can estimate the ultimately upper boundedness as follows.

Lemma 5. Ifthen , , , in system (6), where is given in (12) and

Proof. It follows from system (6) thatBy Lemma 1 and the comparison theorem of impulsive differential equation, we have . From the second and fourth equations in system (6),It follows from Lemma 2 and (20) thatFrom the arbitrariness of , we obtain the conclusion. The proof is complete.

Remark 6. In [711], the authors gave the estimate of the ultimately upper boundedness of solutions to derive the persistence of the system by constructing the -functions. Nevertheless, there are errors on the estimate since the constructed -functions do not satisfy when , . In Lemma 5, we make a modification for the estimate.

Theorem 7. Let be given in Lemma 5 andwhere ; is a unique positive fixed point of map defined in (9) with and , . Ifthen system (6) is uniformly persistent in the following meaning:

Proof. We can see that (26) implies (20). Therefore, , , . Furthermore, we can choose sufficiently small such thatNote that since . From system (6) and Theorem 7, there is an such thatBy Lemma 1 and the comparison theorem, there exists an such thatwhereand can be confirmed homoplastically to . Letting , , from the second and fourth equations in system (6), we haveIt follows from (28), Lemma 2, and comparison differential system thatSo there is an sufficiently large such that , for all . Hence, by Theorem 7 and the above discussion, we get that system (6) is permanent. The proof is complete.

Remark 8. Theorem 7 derives the persistence of the system and estimates how many members the population has at large time in every patch. This is important to manage effectively the species, but the estimate may be conservative and further results need to be developed in this direction.

5. Examples and Their Simulations

In this section, we will give some examples and their simulations to illustrate the effectiveness of the obtained results.

Example 1. Consider system (6) with Holling II-type functional response and ,We can compute the unique positive fixed point andIt follows from Theorem 3 that the predator-eradicated periodic solution of (6) is globally attractive. Figure 1 shows the asymptotical behaviors when taking the initial values , , , .

Figure 1: Time response in Example 1.

Example 2. Consider system (6) with Holling II-type functional response and ,We can compute the positive fixed points , , andIt follows from Theorem 7 that system (6) is permanent, and we obtained the estimate of the ultimately low and upper boundedness of solutions as follows:Figure 2 shows the permanence of the system when taking the initial values , , .

Figure 2: Time response in Example 2.

The following example and its simulation show that the conclusions in Theorems 3 and 7 may not hold when their conditions are not satisfied and point out some errors in existing publications.

Example 3. Consider system (6) with Holling I-type functional response and ,which becomes system (9) given in [7] when are removed. We can compute the unique positive fixed points , ,Clearly, those conditions in both Theorems 3 and 7 are not satisfied. So our results cannot verify the permanence and the global attractiveness of the predator-eradicated periodic solution for the system. In fact, Figure 3 shows that the system is not permanent and the predator-eradicated periodic solution is not globally attractive when taking the initial values , , , . However, according to Theorem  4.1 in [7], the predator-eradicated periodic solution is globally attractive for the above system without the variable becauseThis leads to the false conclusion from the simulation and Remark 4, and some similar errors can be found in [8, Theorem  3.1], [10, Theorem  3.1], and [11, Theorem  4.1].

Figure 3: Time response in Example 3.

Conflict of Interests

The authors declare that there is no conflict of interests regarding the publication of this paper.

Acknowledgments

This work is supported partially by the National Natural Science Foundation of China under Grant no. 11471061, the Program of Chongqing Innovation Team Project in University under Grant no. KJTD201308, and the Natural Science Foundation of Chongqing under Grant CQ CSTC 2014JCYJA40004.

References

  1. S. A. Levin, “Dispersion and population interactions,” The American Naturalist, vol. 108, pp. 207–228, 1974. View at Google Scholar
  2. S. A. Levin, “Spatial patterning and the structure of ecological communities,” in Some Mathematical Questions in Biology, American Mathematical Society, Providence, RI, USA, 1976. View at Google Scholar
  3. E. Beretta and Y. Takeuchi, “Global stability of single-species diffusion Volterra models with continuous time delays,” Bulletin of Mathematical Biology, vol. 49, no. 4, pp. 431–448, 1987. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  4. E. Beretta and Y. Takeuchi, “Global asymptotic stability of Lotka-Volterra diffusion models with continuous time delay,” SIAM Journal on Applied Mathematics, vol. 48, no. 3, pp. 627–651, 1988. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  5. J. Hui and L.-S. Chen, “A single species model with impulsive diffusion,” Acta Mathematicae Applicatae Sinica: English Series, vol. 21, no. 1, pp. 43–48, 2005. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  6. W. G. Aiello and H. I. Freedman, “A time-delay model of single-species growth with stage structure,” Mathematical Biosciences, vol. 101, no. 2, pp. 139–153, 1990. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  7. J. J. Jiao, X. S. Yang, S. H. Cai, and L. Chen, “Dynamical analysis of a delayed predator-prey model with impulsive diffusion between two patches,” Mathematics and Computers in Simulation, vol. 80, no. 3, pp. 522–532, 2009. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  8. Y. Shao and Y. Li, “Dynamical analysis of a stage structured predator prey system with impulsive diffusion and generic functional response,” Mathematics and Computers in Simulation, vol. 80, pp. 522–532, 2009. View at Publisher · View at Google Scholar
  9. J. Jiao, “The effect of impulsive diffusion on dynamics of a stage-structured predator-prey system,” Discrete Dynamics in Nature and Society, vol. 2010, Article ID 716932, 17 pages, 2010. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  10. Y. Shao, “Analysis of a delayed predator-prey system with impulsive diffusion between two patches,” Mathematical and Computer Modelling, vol. 52, no. 1-2, pp. 120–127, 2010. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  11. J. Dhar and K. S. Jatav, “Mathematical analysis of a delayed stage-structured predator-prey model with impulsive diffusion between two predators territories,” Ecological Complexity, vol. 16, pp. 59–67, 2013. View at Publisher · View at Google Scholar · View at Scopus
  12. H. L. Smith, “Cooperative systems of differential equations with concave nonlinearities,” Nonlinear Analysis: Theory, Methods & Applications, vol. 10, no. 10, pp. 1037–1052, 1986. View at Publisher · View at Google Scholar · View at MathSciNet
  13. X. Song and L. Chen, “Optimal harvesting and stability for a two-species competitive system with stage structure,” Mathematical Biosciences, vol. 170, no. 2, pp. 173–186, 2001. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus